Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 171, NWS Huntsville, AL

July 18, 2012Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 18, 2012, 5:02 PM CDT for Colbert County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2012, 5:02 PM CDT (22:02 UTC)
Expired
Jul 18, 2012, 5:30 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2917 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:05 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 18, 3:05 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT WED JUL 18 2012

.DISCUSSION...
WILL GO WITH A BLEND OF NAM AND GFS FOR THIS FCST PACKAGE.

MID LEVEL TROF WAS KICKING OFF A BAND OF SHRA/TSRA FROM THE EAST
COAST THRU ERN KY AND INTO SE MS. THESE STORMS WILL PRODUCE A LOT OF
RAINFALL SINCE THEY ARE ONLY MOVING SLOWLY TO THE SOUTH. A FEW STORMS
MAY ALSO BECOME SVR WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT.
OTHERWISE CLOUD COVER CONTINUES TO INCREASE ACROSS THE CWA WHICH
SHOULD KEEP TEMPS IN THE 80S FOR MOST LOCATIONS. FOR TONIGHT WILL
KEEP LOW END CHC POP ACROSS THE AREA DUE TO SLOW MOVEMENT OF UPPER
TROF. HOWEVER DO EXPECT AREAL COVERAGE AND INTENSITY OF SHRA/TSRA TO
DECREASE AFTER MIDNIGHT.

THURSDAY/FRIDAY...WILL KEEP LIKELY POPS IN FOR THESE TWO DAYS DUE TO
A SLOW MOVING UPPER TROF AND A WEAK CDFNT THAT WILL APPROACH THE
CWA BY FRIDAY. AT THE MOMENT MODELS DO NOT MOVE THE CDFNT THRU OUR CWA.

SATURDAY/SUNDAY...MODELS SHOW THE CDFNT JUST NW OF THE TN VALLEY ALONG
WITH A WEAK UPPER TROF. THUS WILL KEEP CHC POPS IN FOR THE WEEKEND
WITH AFTN AND EVENING THE BEST TIMING FOR PCPN.

MONDAY THRU WEDNESDAY...GFS CONTINUES TO SHOW THE CHC OF SHRA AND
TSRA AS A WEAK UPPER TROF WILL BE BETWEEN TWO AREAS OF HIGH
PRESSURE...ONE OVER THE MIDWEST AND THE OTHER OFF THE COAST OF THE
SERN US. HOWEVER BY WEDNESDAY NIGHT A RIDGE BEGINS TO BUILD ACROSS
THE SERN US WHICH SHOULD DECREASE THE PCPN COVERAGE ACROSS THE CWA.

NOTE...IT LOOKS LIKE THE WARM AND MUGGY WX CONDITIONS WILL CONTINUE
THRU THE NEXT 7 DAYS WITH THE CHC OF SHRA AND STORMS EVERY
DAY...MAINLY DURING THE AFTN/EVENING.

07

&&

.AVIATION...
/ISSUED 1221 PM CDT WED JUL 18 2012/
THE AREA WHERE DIURNAL HEATING IS BETTER ENHANCED. CONVECTION MAY
BECOME MORE NUMEROUS DURING THE LATE AFTERNOON/EARLY EVENING HRS.
HOWEVER...IT REMAINS DIFFICULT TO PINPOINT EXACTLY WHERE ANY
SHOWERS/TSTMS WILL DEVELOP IN RELATION TO THE TWO MAIN TERMINALS. AS
SUCH...WILL MAINTAIN PREVAILING VCTS IN THE TAFS THROUGH 01Z THU.
AMD/UPDATES THOUGH MAY BE REQUIRED PROVIDED ANY OF THIS ACTIVITY
APPROACHES ONE OF THE AIRPORTS...WITH CONDITIONS BRIEFLY LOWERING
INTO THE MVFR CAT IN/NEAR THE HEAVIER SHRA/TSRA. OTHERWISE...VFR
CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD. ANY CIGS LOOK TO
REMAIN NEAR OR ABOVE VFR LEVELS INTO THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  92  73  90  73 /  30  60  30  60  40
SHOALS        73  93  74  90  74 /  30  60  30  60  40
VINEMONT      72  90  74  89  73 /  30  60  30  60  40
FAYETTEVILLE  71  91  72  89  72 /  30  60  30  60  40
ALBERTVILLE   72  90  72  89  73 /  30  60  30  60  40
FORT PAYNE    70  90  72  89  72 /  30  60  30  60  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 18, 12:35 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT WED JUL 18 2012

ALZ001>010-016-TNZ076-096-097-191015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1235 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL TENNESSEE VALLEY...WITH THE COVERAGE OF STORMS DIMINISHING
AFTER MIDNIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS REMAIN
POSSIBLE...WITH THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS
AROUND 60 MPH. OTHERWISE...GUSTY WINDS...LOCALLY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING ARE POSSIBLE WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS WILL BE LIKELY DURING THE AFTERNOON AND EVENING HOURS
ON BOTH THURSDAY AND FRIDAY. HOWEVER...AS A WEAK COLD FRONT PUSHES
SOUTHWARD ON SATURDAY...CHANCES FOR STORMS WILL BEGIN TO DIMINISH
FROM NORTHWEST TO SOUTHEAST. THE FRONT IS EXPECTED TO STALL AROUND
THE AREA...WITH A LOW CHANCE OF MAINLY AFTERNOON STORMS CONTINUING
THROUGH THE BEGINNING OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF GUSTY
WINDS WILL BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jul 18, 4:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HEAVY RAIN       1 ESE ATHENS            34.80N 86.95W
07/18/2012  E5.00 INCH       LIMESTONE          AL   EMERGENCY MNGR

            FOUR TO SIX INCHES OF WATER WAS REPORTED COVERING BOTH
            SOUTHBOUND LANES ON HIGHWAY 31 IN ATHENS.

&&

KWEBER
Local storm report, Jul 18, 4:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 N ATHENS              34.83N 86.97W
07/18/2012                   LIMESTONE          AL   EMERGENCY MNGR

            TREES AND POWER POLES WERE SNAPPED ON HIGHWAY 99.

&&

KWEBER
Local storm report, Jul 18, 4:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     2 S OAKLAND             34.81N 87.80W
07/18/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ON CR 15 NORTH OF OAKLAND.

&&

KWEBER
Local storm report, Jul 18, 4:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HEAVY RAIN       1 ESE ATHENS            34.80N 86.95W
07/18/2012  E0.00 INCH       LIMESTONE          AL   EMERGENCY MNGR

            FOUR TO SIX INCHES OF WATER WAS REPORTED COVERING BOTH
            SOUTHBOUND LANES ON HIGHWAY 31 IN ATHENS.

&&

KWEBER
Local storm report, Jul 18, 4:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     2 SE ATHENS             34.78N 86.94W
07/18/2012  E60.00 MPH       LIMESTONE          AL   EMERGENCY MNGR

            WINDS WERE ESTIMATED AT 60 MPH.

&&

KWEBER
Local storm report, Jul 18, 5:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NW CROSSVILLE           34.29N 86.00W
07/18/2012                   DEKALB             AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON HIGHWAY 68.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:46 PM CDTSpecial Weather StatementHUNCullman29 min
Jul 17, 9:52 PM CDTSpecial Weather StatementHUNJackson53 min
Jul 17, 10:02 PM CDTSevere Thunderstorm WarningHUNJackson43 min
Jul 17, 10:41 PM CDTSevere Thunderstorm WarningHUNJackson34 min
Jul 17, 11:16 PM CDTSpecial Weather StatementHUNJackson44 min
Jul 17, 11:37 PM CDTSevere Thunderstorm WarningHUNDeKalb22 min
Jul 18, 12:04 AM CDTSpecial Weather StatementHUNJackson41 min
Jul 18, 12:05 AM CDTSpecial Weather StatementHUNDeKalb40 min
Jul 18, 12:46 AM CDTSpecial Weather StatementHUNMarshall44 min
Jul 18, 12:49 AM CDTSpecial Weather StatementHUNCullman41 min
Jul 18, 1:37 AM CDTSpecial Weather StatementHUNMarshall38 min
Jul 18, 3:03 AM CDTSpecial Weather StatementHUNMarshall42 min
Jul 18, 3:25 AM CDTSpecial Weather StatementHUNMorgan50 min
Jul 18, 1:17 PM CDTSpecial Weather StatementHUNCullman28 min
Jul 18, 1:35 PM CDTSpecial Weather StatementHUNMadison25 min
Jul 18, 1:59 PM CDTSpecial Weather StatementHUNMadison31 min
Jul 18, 2:07 PM CDTSpecial Weather StatementHUNLawrence23 min
Jul 18, 2:18 PM CDTSpecial Weather StatementHUNMorgan27 min
Jul 18, 2:24 PM CDTSpecial Weather StatementHUNMadison51 min
Jul 18, 2:27 PM CDTSpecial Weather StatementHUNMadison33 min
Jul 18, 2:35 PM CDTSpecial Weather StatementHUNJackson25 min
Jul 18, 2:42 PM CDTSpecial Weather StatementHUNMadison33 min
Jul 18, 2:57 PM CDTSpecial Weather StatementHUNJackson48 min
Jul 18, 3:02 PM CDTSpecial Weather StatementHUNMadison28 min
Jul 18, 3:09 PM CDTFlash Flood WarningHUNLimestone111 min
Jul 18, 3:13 PM CDTSpecial Weather StatementHUNLimestone32 min
Jul 18, 3:19 PM CDTSpecial Weather StatementHUNMarshall26 min
Jul 18, 3:25 PM CDTFlash Flood WarningHUNMadison, Marshall, Morgan87 min
Jul 18, 3:31 PM CDTFlash Flood WarningHUNLimestone, Madison119 min
Jul 18, 3:34 PM CDTSevere Thunderstorm WarningHUNMarshall26 min
Jul 18, 3:41 PM CDTSpecial Weather StatementHUNLauderdale34 min
Jul 18, 3:47 PM CDTSpecial Weather StatementHUNDeKalb28 min
Jul 18, 3:51 PM CDTSevere Thunderstorm WarningHUNLauderdale39 min
Jul 18, 3:56 PM CDTSevere Thunderstorm WarningHUNLimestone49 min
Jul 18, 4:00 PM CDTSevere Thunderstorm WarningHUNMarshall30 min
Jul 18, 4:05 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Jul 18, 4:15 PM CDTSpecial Weather StatementHUNDeKalb30 min
Jul 18, 4:37 PM CDTSevere Thunderstorm WarningHUNLimestone23 min
Jul 18, 4:42 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale48 min
Jul 18, 5:07 PM CDTSevere Thunderstorm WarningHUNLauderdale23 min
Jul 18, 5:09 PM CDTFlash Flood WarningHUNColbert, Lauderdale95 min
Jul 18, 5:35 PM CDTSpecial Weather StatementHUNColbert25 min
Jul 17, 10:20 PM CDTSpecial Weather StatementHUNFranklin25 min
Jul 18, 1:45 PM CDTSpecial Weather StatementHUNFranklin, Moore30 min
Jul 18, 2:12 PM CDTSpecial Weather StatementHUNFranklin48 min
Jul 18, 2:48 PM CDTSpecial Weather StatementHUNLincoln42 min
Jul 18, 3:28 PM CDTSpecial Weather StatementHUNLincoln32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.